Heavy Snow, Guernsey
- When
- February 5, 2:00 PM EST to February 6, 2:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
A large area of low pressure moving north from the Gulf of Mexico on February 5th combined with low pressure across the Ohio Valley and intensified over the Mid-Atlantic states. This produced an historic snow storm across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 5th to the afternoon of February 6th.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A large area of low pressure moving north from the Gulf of Mexico on February 5th combined with low pressure across the Ohio Valley and intensified over the Mid-Atlantic states. This produced an historic snow storm across western Pennsylvania, northern West Virginia, Garrett county Maryland, and eastern Ohio from the afternoon of February 5th to the afternoon of February 6th. Over 2 feet of snow fell across portions of Garrett county Maryland, and in Preston and Tucker counties in West Virginia, with locally 3 feet in some locations. Storm totals ranged from 37 inches in Friendsville, MD to 22 inches in Terra Alta, WV. Across Pennsylvania, 18 to 24 inches of snow fell roughly between an area from SR 422 and I-70, with 21.1 inches of snow falling in Pittsburgh. This was the 4th largest snowfall on record in Pittsburgh. Over 2 feet of snow fell in the ridges of Westmoreland and Fayette counties in Pennsylvania. Along and north of I-80 in Pennsylvania 6 to 18 inches of snow fell. South of I-70 in Pennsylvania, eastern Ohio and northern West Virginia amounts ranged from 10 to 20 inches. North of I-70, in eastern Ohio, snow accumulated 12 to 18 inches. The snow was wet and heavy in Pittsburgh and areas south, bringing down trees and power lines with around 200,000 people without power at some point after the storm. Roads were not passable for 2 to 3 days in some locations, and power was not restored to some homes until 3 days after the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 5, 1:53 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EST FRI FEB 5 2010
.SYNOPSIS...
A WINTER STORM WILL MOVE ACROSS THE AREA TONIGHT INTO
SATURDAY...BRINGING SIGNIFICANT ACCUMULATING SNOW ACROSS THE
REGION. SNOW WILL TAPER OFF BY SATURDAY NIGHT AS THE STORM PUSHES
OFF THE EAST COAST. HIGH PRESSURE WILL FOLLOW WITH GENERALLY DRY
AND COLD CONDITIONS SUNDAY AND EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
THE LATEST ANALYSIS INDICATES A CLOSED UPPER LEVEL LOW ACROSS THE
CENTRAL PLAINS ADVECTING INTO THE MISSOURI VALLEY AS A 140KT JET
STRETCHES FROM THE GULF OF MEXICO INTO WESTERN PENNSYLVANIA. AT
THE MID-LEVELS...A BROAD 500MB TROUGH AXIS IS LOCATED ACROSS THE
CENTRAL US WITH A DEEP MOISTURE EXTENDING EASTWARD FROM THE LOW
ACROSS THE OHIO VALLEY AND INTO THE MID-ATLANTIC. A BROAD AREA OF
ISENTROPIC LIFT CONTINUES TO ADVECT ACROSS THE OHIO AND TENNESSEE
VALLEYS TOWARD THE AREA AHEAD OF A 1005MB LOW CENTERED ACROSS THE
MISSISSIPPI VALLEY. THE UPPER LEVEL JET CONTINUES TO COINCIDE WITH THE
SPLIT DEVELOPMENT OF TWO SURFACE LOWS...ONE ACROSS THE SOUTHERN
GULF MOVING TOWARD THE CAROLINA COAST AND A SECONDARY LOW
DEVELOPING IN ASSOCIATION WITH THE 500MB TROUGH AXIS ACROSS THE
OHIO VALLEY. THE COMBINATION OF THE TWO IS CONTINUING TO ALLOW FOR
A SIGNIFICANT SNOW STORM TO TAKE SHAPE ACROSS THE UPPER OHIO
VALLEY AND INTO THE MID-ATLANTIC.
INITIALLY...A MIX OF SNOW...SLEET...AND FREEZING RAIN HAS OCCURED
WITH 850MB WARM AIR ADVECTING IN AHEAD OF THE SYSTEM. HOWEVER...AS
PRECIPITATION INCREASES IN INTENSITY AND ATMOSPHERIC COLUMN
SATURATES...IT IS ALLOWING THE PROFILE TO BECOME MORE ISOTHERMAL
AND FOR PRECIPITATION TO CHANGE TO ALL SNOW. A BAND OF MODERATE TO
HEAVY SNOW IS MOVING INTO AREAS ALONG AND SOUTH OF INTERSTATE 70
WITH LIGHT SNOW REACHING THE PITTSBURGH METRO. SNOWFALL RATES
WITH THE BAND HAVE BEEN AROUND AN INCH AN HOUR.
TONIGHT...THE WINTER STORM WILL CONTINUE TO EVOLVE AS THE SERIES
OF LOWS MOVE NORTHWARD. THE LOW ACROSS THE SOUTHERN GULF STATES
WILL MOVE NORTHEAST AND STRENGTHEN AS IT REACHES THE CAROLINA
COAST BY 06Z. THE SECONDARY LOW...ACROSS THE OHIO VALLEY IS
PROGGED TO MOVE INTO EASTERN KENTUCKY...CONTINUING TO ALLOW FOR
SIGNIFICANT MOISTURE ADVECTION FROM THE GULF OF MEXICO INTO THE
AREA. WITH MORE CONFIDENCE IN THIS SECONDARY LOW FROM PREVIOUS
MODEL RUNS...HAVE UPPED QPF AMOUNTS RANGING FROM THREE QUARTERS
OF AN INCH NORTH OF PITTSBURGH TO AN INCH AND A HALF ACROSS
ALLEGHENY PLATEAU OF GARRETT...TUCKER...AND PRESTON COUNTIES. THE
GFS/NAM 750MB FRONTOGENSIS FIELDS CONTINUE TO SUPPORT THE
POTENTIAL FORCING FOR MESOSCALE BANDING TO OCCUR OVERNIGHT. AT THIS
TIME...IT APPEARS MOST LIKELY THAT THE BAND WOULD SLOWLY SHIFT
NORTHWARD OVERNIGHT TO NEAR THE INTERSTATE 80 CORRIDOR...THEN
REFORM FURTHER SOUTHEASTWARD BY DAWN. WITH THIS IN MIND...6-8
INCHES ARE FORECAST ACROSS AREAS SOUTH OF INTERSTATE 80 FROM 00Z
SAT THROUGH 12Z SAT...WITH LOCALLY MORE THAN A FOOT OF SNOW ACROSS
THE EASTERN RIDGES. AN ADVISORY REMAINS IN EFFECT ACROSS ALONG
INTERSTATE 80...WITH 3-6 EXPECTED OVERNIGHT...ALTHOUGH FUTURE
PACKAGES WILL NEED TO MONITOR THIS FOR THE POTENTIAL OF UPGRADING
TO A WARNING SHOULD BANDING DEVELOP FURTHER NORTHWARD. WINDS OF
10-15 KTS WILL GUST AT 20-30 KTS OVERNIGHT WITH THE HIGHEST GUSTS
CLOSER TO THE LOW ACROSS THE EASTERN RIDGES. TEMPERATURES
OVERNIGHT WILL SLOWLY DROP INTO THE MID TO UPPER 20S ACROSS MUCH OF
THE AREA...WITH LOWS IN THE UPPER TEENS TO LOWER 20S ACROSS THE
EASTERN RIDGES.
SATURDAY...THE PRIMARY LOW WILL ADVECT EASTWARD OFF THE MID-
ATLANTIC COAST...CONTINUING TO INTENSIFY...WITH THE SECONDARY LOW
BECOMING ABSORBED INTO THE MORE DOMINANT LOW. SNOWFALL WILL
DECREASE IN INTENSITY THROUGHOUT THE DAY...ALTHOUGH THERE IS THE
POTENTIAL FOR A MODERATE BURST OF SNOW ALONG A DEFORMATION ZONE TO
SETUP ON THE BACK EDGE OF PRECIPITATION SATURDAY AFTERNOON.
WITH SNOW ONGOING...TEMPERATURES THROUGHOUT THE DAY WILL REMAIN
FAIRLY STEADY IN THE MID TO UPPER 20S ACROSS THE AREA. WITH THE MOST
RECENT UPDATE...STORM TOTAL SNOWFALL HAS BEEN INCREASED AGAIN
ACROSS MOST OF THE AREA...WITH 10-14 INCHES EXPECTED ACROSS AREAS
FROM THE PITTSBURGH METRO SOUTHWARD AND THE POTENTIAL FOR LOCALLY
TWO FEET OF SNOW ACROSS GARRETT...TUCKER...AND PRESTON COUNTIES.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
COASTAL LOW WILL CONTINUE ITS PROGRESSION NORTHEASTWARD THROUGH
SATURDAY NIGHT. MODELS IN CLOSE AGREEMENT WITH MOVING THE SNOW
SHOWERS OUT OF MOST OF THE AREA BY MIDNIGHT SATURDAY. PRECIPITATION
WILL DECREASE WITH ONLY A CHANCE OF SNOW SHOWERS CONTINUING OVER THE
RIDGES IN PRESTON, TUCKER AND GARRETT COUNTIES OVERNIGHT. HIGH
PRESSURE WILL BUILD IN BEHIND THE LOW FOR SUNDAY. CLOUD COVER SHOULD
REMAIN FOR MOST OF THE DAY SUNDAY KEEPING TEMPS BELOW NORMAL.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN ACROSS THE AREA SUNDAY
NIGHT AND BRING A GENERALLY DRY AND COLD START TO THE NEW WORK-
WEEK.
BROAD LOW PRESSURE IS FORECAST TO DEVELOP OVER EASTERN NORTH
AMERICA FOR THE MID WEEK PERIOD AND SUPPORT CONTINUED BELOW NORMAL
TEMPERATURES AND SNOW CHANCES. IMPROVEMENT IS CURRENTLY EXPECTED
BY FRIDAY AS HIGH PRESSURE REBUILDS.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
AS LOWER LEVELS SATURATE VISIBILITIES AND SNOW BEGINS TO FALL
CEILINGS AND VISIBILITIES HAVE DETERIORATED RAPIDLY. EXPECT
CONDITIONS TO BE MAINLY IFR TO LIFR... WITH PERIODS OF OCCASIONAL
VLIFR FOR THE AFTERNOON AND OVERNIGHT PERIOD AS HEAVY SNOW PERSISTS
THROUGH SATURDAY MORNING. CONDITIONS WILL BEGIN TO IMPROVE AS THE
COASTAL LOW MOVES FURTHER NORTH AND EASTWARD SATURDAY AFTERNOON.
WINDS WILL ALSO BE AN AREA OF CONCERN AS NORTHEAST WINDS GUSTING TO
20KTS ARE POSSIBLE THIS EVENING THROUGH SATURDAY AFTERNOON AS LOW
ALONG THE COAST WRAPS UP. BLOWING SNOW WILL ADD TO THE ALREADY LOW
VISIBILITIES.
MVFR TO VFR CLOUD COVER WILL CONTINUE THROUGH SUNDAY AS RESIDUAL LOW
LEVEL MOISTURE REMAINS OVER TERMINALS. HIGH PRESSURE BUILDS IN FROM
THE NORTH CENTRAL PLAINS FOR LATE SUNDAY THROUGH TUESDAY ALLOWING
FOR A RETURN TO VFR CONDITIONS BEFORE THE APPROACH OF THE NEXT
SYSTEM TUESDAY NIGHT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR MDZ001.
OH...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR OHZ039>041-
048>050-059.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR OHZ057-058-
068-069.
PA...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR PAZ013-014-
020>023-029>032.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON EST
SATURDAY FOR PAZ007>009-015-016.
WV...WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR WVZ001>004.
WINTER STORM WARNING UNTIL 6 PM EST SATURDAY FOR WVZ012-
021>023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EST FRI FEB 5 2010 MDZ001-WVZ023-041-061430- GARRETT-PRESTON-TUCKER- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-059-PAZ013-014-020>023-029>032-WVZ001>004-061430- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- BELMONT-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA- WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ057-058-068-069-WVZ012-021-022-061430- MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-MARION-MONONGALIA- 925 AM EST FRI FEB 5 2010 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-061430- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 925 AM EST FRI FEB 5 2010 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213917, 213922, 213913, 213914, 213916, 213918, 213919, 213924, 213915, 213920, 213923.